question-icon

What causes scanty periods?

default
Posted on Tue, 8 Apr 2014
Question: Hi, I am a 21 year old female, recently for the last 5-6 months during my period I have had a very light flow that would last maybe 4 days but these last two months I have had two periods in a row (both light) and I have been extremely bloated that I walk around with my stomach poked out. I have taken multiple pregnancy tests and they have all been negative. My husband and I have unprotective sex on a regular basis using the "pull out" method. I'm just pondering on what this could be until I make it in to my Dr. Next week.
doctor
Answered by Dr. Bhagyashree.B (40 minutes later)
Brief Answer: symptoms are due to premenstrual syndrome. Detailed Answer: Dear XXXXXXX Thanks for writing to healthcare magic. Scanty flow during period may be due to hormonal imbalance. Sometimes in the absence of a period or a period with proper flow most women experience similar symptoms as yours called premenstrual syndrome. There is usually bloating, breast tenderness. If pregnancy test is negative on multiple occasions you are not pregnant despite having some symptoms. The cause for this irregularity should be investigated. Please consult your doctor regarding doing a thyroid profile, complete hemogram to check for abnormal hormones. Meanwhile tab duphaston can induce a proper period and may relieve you of your symptoms. Evening primrose oil capsules over a period of 2-3 months provides significant relief from the bloating sensation. Please write back if you have any queries Thanks Dr Bhagyashree
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Bhagyashree.B (38 minutes later)
I am currently on
doctor
Answered by Dr. Bhagyashree.B (5 minutes later)
Brief Answer: please mention medications you are taking. Detailed Answer: Dear XXXXXXX In your follow up query you mentioned you are currently on. Please mention medicine, duration and dosage. Dr Bhagyashree
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Bhagyashree.B (19 hours later)
Please Help!!! I am awaiting my appointment with my Dr. next week but the suspense of what this might be is eating me alive! I have had two periods in a row for the last two months. Both really light flow, so light all I need to wear is a panty liner. I have been experiencing nausea, tummy aches, cramps, dizziness and feeling faint along with headaches and extreme bloating. I am so bloated that I can only fit Into sweapants . I do have an under active thyroid and my medicine was recently increased because I can't seem to be regulated for more than a month. I have taken multiple pregnancy tests all of which were negative. my husband and I have unprotected sex using the pull out method. I am just really worried that this could be something non normal. I am currently on wellbutrin, amitryptiline, protonix, levothyroxin, and inderal
doctor
Answered by Dr. Bhagyashree.B (3 hours later)
Brief Answer: side effects of antidepressants Detailed Answer: Dear XXXXXXX Thanks for writing. The drugs you mentioned amitriptyline and wellbutrin are antidepressants. Are you currently being treated for depression? You also mentioned hypothyroid condition which is not under control. Let us discuss each of your symptoms. You need not worry about your period as long as you are not pregnant. You have multiple reasons like antidepressants and hypothyroidism for irregular periods. Women with low thyroid have delayed or absent periods or scanty flow like yours. The period will revert to normal when the thyroid hormone are normal. As you are young the chance that you have any uterus disease is remote. If you are still worried you can discuss with your physician regarding a pelvic exam and ultrasound. All the other symptoms are due to the drugs wellbutrin and amitriptyline. Though your physician has prescribed you protonix for nausea and inderal for headaches you will still have bloating due to water retention and hypothyroidism. You can consider taking paracetamol for headaches. Stopping any of the medications is not recommended. You will have to be patient . I hope I have answered your query. Thanks Dr Bhagyashree.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Bhagyashree.B

OBGYN

Practicing since :2000

Answered : 788 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes scanty periods?

Brief Answer: symptoms are due to premenstrual syndrome. Detailed Answer: Dear XXXXXXX Thanks for writing to healthcare magic. Scanty flow during period may be due to hormonal imbalance. Sometimes in the absence of a period or a period with proper flow most women experience similar symptoms as yours called premenstrual syndrome. There is usually bloating, breast tenderness. If pregnancy test is negative on multiple occasions you are not pregnant despite having some symptoms. The cause for this irregularity should be investigated. Please consult your doctor regarding doing a thyroid profile, complete hemogram to check for abnormal hormones. Meanwhile tab duphaston can induce a proper period and may relieve you of your symptoms. Evening primrose oil capsules over a period of 2-3 months provides significant relief from the bloating sensation. Please write back if you have any queries Thanks Dr Bhagyashree